A lot of us use anti-inflammatories to reduce inflammation, pain and temperature that can occur when we injure ourselves or are unwell. Some anti-inflammatories such as ibuprofen (Nurofen, Advil), diclofenac (Voltaren), naproxen (Naprogesic), mefenamic acid (Ponstan) and also aspirin are available over the counter. Higher strengths of these are also available on prescription as well as stronger anti-inflammatories such as celecoxib (Celebrex) and meloxicam (Movalis).
Anti-inflammatories are very effective when used in the correct way. They can have side effects and these can become more likely if they are taken in conjunction with certain other supplements and foods.
Alcohol and anti-inflammatories
Gastrointestinal ulceration and bleeding is something that can occur with anti-inflammatories and with alcohol. The combination of anti-inflammatories and alcohol therefore makes gastrointestinal damage more likely.
Ginger, garlic, ginkgo biloba and ginseng and anti-inflammatories
These supplements and foods that start with G can have a blood thinning effect in our bodies. Anti-inflammatories can also have a blood thinning effect. The combination of these supplements/foods and anti-inflammatories thus increases the risk of blood thinning. What this actually means is that bleeding can occur more easily and is more difficult to stop.
There are many prescription and over the counter medications as well as herbal medications and medical conditions that interact adversely with anti-inflammatories. Always discuss with your Doctor or Pharmacist whether an anti-inflammatory is suitable for you before taking one.
Paracetamol is something we commonly take for pain such as a headache, toothache, joint or back pain. It is also an ingredient in most cold and flu preparations as well as combination pain medications.
Most people wouldn’t think twice about taking two tablets of Panadol, Panamax etc or a combination product if they had needed it. It is important however to consider what other things you are putting in your mouth that may affect the paracetamol and your body.
Alcohol and paracetamol
Paracetamol is broken down by our liver and can cause damage to our liver especially in someone who already has some liver damage or takes more than the recommended dose. Alcohol also damages the liver. The combined effect of paracetamol and alcohol makes liver damage much more likely. Avoid alcohol altogether if you need to take paracetamol.
Echinacea and paracetamol
Echinacea is often used to treat or prevent colds. It is likely that someone who takes Echinacea may also want to take paracetamol. It is possible for this combination to cause inflammation of the liver. If you have liver problems do not take paracetamol and Echinacea together.
Vitamin C and paracetamol
Yet again someone who has a cold may take vitamin C as well as paracetamol. There is an increase in the risk of toxic levels of paracetamol if you take vitamin C as well. Stick with a maximum of 500mg of vitamin C daily if you are also taking paracetamol.
Suffering with stress
There are many sources of stress that most of us will encounter at some stage in our lives. Some common causes of stress are exams, workplace, relationships and financial worries amongst others.
Stress is a natural response to events or situations. Different people respond in different ways.
People who suffer with depression or anxiety will likely not cope as well with stress as those who don’t. There are also genetic tendencies to coping abilities. People who have good family and friend support usually cope better with stress.
Signs of stress
Stress can be acute or chronic. An event such as a car accident can cause a sudden stress response. Sometimes if you have been feeling a certain way for a while you may not realise that you suffering with chronic stress. The following signs can occur when suffering with stress;
- Shaking, sweating
- Headache, muscle pain
- Difficulty eating, loose bowel motions
- Difficulty sleeping
- Feeling overwhelmed
- Difficulty concentrating
- Getting upset easily
If you notice these signs in yourself it is important to acknowledge that you may be suffering with stress and that there are things you can do to help.
What to do if you are suffering with stress
- Ask for help. Don’t be afraid to ask for help from your Doctor or a psychologist or counsellor who can help work through sources of stress and how to cope. Having someone you can be totally honest with who can listen and offer advice is very helpful for most people.
- Take care of yourself. You’ve probably heard it before but it is important to ensure you have adequate sleep and eat a healthy diet. Get outside in the sun for part of the day and get some enjoyable exercise in. The release of good endorphins will help you feel better. Do what you enjoy. Read a book, listen to music or anything else you enjoy.
- Avoid activities that make stress worse. Drinking alcohol excessively and smoking are two things people do to help with stress. In the long run they actually make the issue worse so it’s best to avoid these and focus on the things that actually help.
Long term impact of stress
There is increased risk of medical conditions such as heart disease, psoriasis, IBS (Irritable Bowel Syndrome) and others in people suffering with stress for a long period of time.
Depression, anxiety and PTSD (post-traumatic stress disorder) can occur due to stress and stressful events and these can be very damaging to a person’s overall health.
Medicines for depression
There are several different groups of medicines used to treat depression. There are selective serotonin reuptake inhibitors (SSRI’s), tricyclic antidepressants (TCA’s) and other antidepressants that don’t fall in to these groups.
SSRI’s are the most commonly used group of antidepressant medicines. Examples of these medicines include paroxetine, fluoxetine, sertraline, citalopram and escitalopram.
TCA examples include amitriptyline, doxepin, clomipramine and nortriptyline.
As well as treating depression antidepressants are used for anxiety, panic attacks, incontinence and hot flushes amongst other uses.
The antidepressants that interfere most with alcohol are mirtazepine and the TCA’s due to the fact these medicines cause a lot of drowsiness. Combining these medicines with alcohol makes the drowsiness much more likely. There can also be difficulty breathing with the TCA’s.
Whether caffeine is consumed from coffee, tea, soft drink or even chocolate (which has a bit of caffeine) it can be a problem with the SSRI’s. The combination can cause anxiety, difficulty sleeping and feeling jittery.
Some antidepressants can cause weight gain. Eating a healthy diet will help to prevent this as well as help with feelings of depression and anxiety.
St John’s Wort
St John’s Wort is taken by some people as a natural antidepressant. The way this works is by increasing serotonin levels. This is a problem because prescription antidepressants also increase serotonin levels. Having serotonin levels that are too high can cause severe side effects.
Codeine and other opioids
Strong pain medications like codeine and other opioids are a problem with antidepressants because they too increase serotonin levels which can be very dangerous. The dose of pain medicines needs to be monitored by your Doctor to make sure serotonin syndrome doesn’t occur from levels that are too high.
What is melatonin?
Melatonin is a hormone that our bodies produce naturally. It helps to regulate our body clock. When it gets dark outside as night time comes melatonin is released in to our brains to make us feel tired so that we can go to sleep. In the morning when the sun rises the melatonin level in our brains drops and so we are able to wake up.
Melatonin levels decrease as we get older. This is why older people usually get up early! Teenagers have high levels of melatonin and thus like their sleep ins!
If someone doesn’t have enough melatonin they can have trouble getting enough sleep. Aging is one cause of lowered melatonin levels. Stress and staying up late can also lead to lower melatonin. There are lots of medicines that can also decrease our melatonin levels.
Medicines that lower our melatonin levels
There are many medicines that can cause our melatonin levels to be lower than they should.
- H2 antagonists and PP Inhibitors used to suppress stomach acid production
- Antacids used to treat indigestion
- Some blood pressure medicines; beta blockers and calcium channel blockers
- Some antidepressants; SSRI’s and MAO Inhibitors
- Benzodiazpines used to treat insomnia and anxiety
Taking a melatonin supplement
Melatonin can be prescribed by your Doctor or purchased after consultation with your Pharmacist or Naturopath. Some people benefit from taking a three month course of melatonin. If you are taking a medication that can deplete melatonin levels you may need to take this ongoing.
Melatonin is also helpful for treating jet lag and for shift workers who need to sleep when it’s daylight.